Alert archive / Illinois / Special Weather Statements in 2021

Special Weather Statement, NWS Quad Cities, IA

August 10, 2021Bureau County, Illinois

NWS Quad Cities, IA issued this special weather statement at Aug 10, 2021, 5:47 PM CDT for Bureau County, Illinois. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2021, 5:47 PM CDT (22:47 UTC)
Expired
Aug 10, 2021, 6:00 PM CDT
In force
13 min
Issued by
NWS Quad Cities, IA
Hail
0.50 in
Wind
40

County Bureau County, IL

The radar

The Quad Cities radar (KDVN), 106 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.8 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2021-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3755 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2021-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3755 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
819 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

885 
WWUS83 KDVN 102247
SPSDVN

Special Weather Statement
National Weather Service Quad Cities IA/IL
547 PM CDT Tue Aug 10 2021
 
ILZ017-102300-
Bureau IL-
547 PM CDT Tue Aug 10 2021

...Strong thunderstorms will impact portions of northeastern Bureau
County through 600 PM CDT...

At 547 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of La Moille to near Bureau
Junction. Movement was east at 40 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Strong thunderstorms will be near...
  DePue around 550 PM CDT.
  La Moille around 555 PM CDT.
  Spring Valley, Ladd and Dalzell around 600 PM CDT.

This includes the following highways...
 Interstate 80 in Illinois between mile markers 58 and 73.
 Interstate 180 between mile markers 8 and 13.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Illinois.

&&

LAT...LON 4131 8945 4159 8945 4159 8917 4133 8916
TIME...MOT...LOC 2247Z 260DEG 35KT 4159 8940 4133 8938 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

$$

Uttech

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at Aug 10, 3:26 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Aug 10, 3:26 PM CDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
326 PM CDT Tue Aug 10 2021

.SYNOPSIS...
Issued at 325 PM CDT Tue Aug 10 2021

A very hot and humid day continues through much of the area, with
widespread temperatures in the 90s and dewpoints reaching 80+ for
many. MXO and FFL reached 86 degree dewpoint! SPC mesoanalysis
shows SBCAPE of very extreme 7000 J/kg! The Storm Prediction
Center has an Enhanced Risk (level 3) for severe weather for areas
down to and along the interstate 80 corridor, with the remainder
in a Slight Risk (level 2). The main hazards with these storms
will be damaging wind gusts up to 75 mph possible, with the
secondary hazards being isolated large hail and a tornado or two.
Thunderstorms will be possible through much of the area, but one
of the main forcing mechanisms is in the south and one in the
north. Rapid thunderstorm development is expected and will
continue through the evening hours.

&&

.SHORT TERM...(This Evening through Wednesday)
ISSUED AT 325 PM CDT Tue Aug 10 2021

Headlines: Current heat advisory expires at 7 pm this evening for
the entire cwa, then a new heat advisory has been issued for
Wednesday from noon to 7 pm for the entire cwa.

This Evening/Tonight:

Severe weather potential will be the first level of concern in the
first part of the short term. We have a boundary draped over our
region, stretching from the northwest into our northern half of our
forecast area. The Storm Prediction Center has put us in an Enhanced
Risk (level 3) for severe weather this afternoon and evening along
and north of Interstate 80, with the remainder of the area in a
Slight Risk (level 2). This boundary is associated with a weak mid-
level wave moving in from the west. Very hot and humid conditions
were observed today throughout much of the area, which resulted in
high to extreme instability (4000-6000 J/kg CAPE), but there is a
stark cap in place holding the convection at bay. How long will this
cap hold, is the forecast question of the day. Given the extreme
instability and the boundary in play, it would seem that we should
overcome this cap mid-late this afternoon. Once this cap is broken,
we can see rapid thunderstorm development, where strong to severe
storms can be expected. Organized convection is possible, while the
high amounts of instability may act to balance with the very low
shear found. Current short term guidance hints between 20-30 kts of
deep layer shear can be found, especially along the boundary. If
this is the case, we can see some supercell structures that can pose
a risk of all hazards. Otherwise, the vertical wind profile favors
upscale growth of thunderstorms into a linear complex. This would
lead us to more of a damaging wind threat, where gusts up to 75 mph
are possible. The secondary threats will be isolated cases of large
and a tornado or two.

Shortly after dark, the nocturnal boundary layer will set in with a
strong LLJ aloft. The severe threat will slowly die off as
thunderstorms become more elevated. With this in mind, further
thunderstorm development is expected throughout the night, owing to
this strong LLJ and boundary moving into our area. This LLJ will
lead to a relatively strong convergence zone over our forecast area.
The suite of CAMs are not handling the exact location well for this
band of thunderstorms, but have a similar representation. The
concern with these storms will be frequent lightning, isolated hail,
and torrential rainfall. An excessive amount of moisture (PWATs up
to 2 inches) will be seen through the night in an area that will
have already seen storms from early this evening. These repeated
storms over the same area can lead to a flash flood threat, as
rainfall rates between 1-2 inches per hour are possible in some
storms. Will continue to monitor for possible headlines.

Wednesday:

Another hot and humid day for much of the area and have issued
another heat advisory from noon to 7 pm for the entire cwa. With
this, another day of moderate-high instability and severe weather
potential exists for much of the forecast area. The Storm
Prediction Center has our whole forecast area in a Slight Risk for
severe weather once again. The primary hazards will be severe
wind gusts once again, with secondary threats of hail and a couple
tornadoes. These storms will be associated with a cold front
moving through our region during the mid afternoon. While a cap
may be evident tomorrow, we will have the necessary mechanism to
bust that cap, which is the cold front. With this threat, it is
looking to be a one hit system, rather than the storms we saw
yesterday with several rounds.

.LONG TERM...(Wednesday Night through Tuesday)
ISSUED AT 325 PM CDT Tue Aug 10 2021

Thursday: Pattern remains the same with zonal flow and hot and
humid conditions. There is the potential for more severe storms
and SPC has a marginal risk, roughly along and south of Highway
30. Highs will be in the lower 90s with heat index values well
into the 90s.

Friday through Tuesday: Pattern changes to northwest flow aloft
and Canadian high pressure at the surface. This will bring rather
delightful mid August weather with highs in the lower 80s and lows
in the upper 50s to lower 60s. This is more closer to normal for
this time of year.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
ISSUED AT 1224 PM CDT Tue Aug 10 2021

VFR conditions will prevail through much of the TAF period, with
intermittent periods of MVFR conditions possible, associated with
thunderstorms. South winds will be seen, which may gust up to
20-25 KTs in some areas. Winds will get lighter through the night,
but higher gusts can be seen in thunderstorms or produced by
nearby storms. Thunderstorms should increase in coverage around
00z, which will continue through the night, as an intensifying low
level jet will lead to futher development and maintenance. LLWS
is also possible with this increasing jet aloft, leading to a
southwest shear around 40 KTs.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Heat Advisory until 7 PM CDT this evening for Benton-Buchanan-
     Cedar-Clinton-Delaware-Des Moines-Dubuque-Henry IA-Iowa-
     Jackson-Jefferson-Johnson-Jones-Keokuk-Lee-Linn-Louisa-
     Muscatine-Scott-Van Buren-Washington.

     Heat Advisory from noon to 7 PM CDT Wednesday for Benton-
     Buchanan-Cedar-Clinton-Delaware-Des Moines-Dubuque-Henry IA-
     Iowa-Jackson-Jefferson-Johnson-Jones-Keokuk-Lee-Linn-Louisa-
     Muscatine-Scott-Van Buren-Washington.

IL...Heat Advisory until 7 PM CDT this evening for Bureau-Carroll-
     Hancock-Henderson-Henry IL-Jo Daviess-McDonough-Mercer-
     Putnam-Rock Island-Stephenson-Warren-Whiteside.

     Heat Advisory from noon to 7 PM CDT Wednesday for Bureau-Carroll-
     Hancock-Henderson-Henry IL-Jo Daviess-McDonough-Mercer-
     Putnam-Rock Island-Stephenson-Warren-Whiteside.

MO...Heat Advisory until 7 PM CDT this evening for Clark-Scotland.

     Heat Advisory from noon to 7 PM CDT Wednesday for Clark-Scotland.

&&

SYNOPSIS...Gunkel
SHORT TERM...Gunkel
LONG TERM...Haase
AVIATION...Gunkel
Hazardous weather outlook, Aug 10, 11:37 AM CDT, 6 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1137 AM CDT Tue Aug 10 2021

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-111645-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1137 AM CDT Tue Aug 10 2021

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A heat advisory is in effect today for the entire area. Heat
index values of 100 to 110 are expected.

Severe thunderstorms are possible this afternoon and evening. The
Storm Prediction Center has an Enhanced Risk in northeast Iowa and
northwest Illinois, down to areas along Interstate 80. There is a
Slight Risk across the remainder of the area. The primary severe
weather risk will be for significant damaging winds and a lower
risk for tornadoes and large hail. There is also the risk for
torrential rain and frequent lightning.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Severe storms are possible Wednesday and Thursday. There is a
Slight Risk over much of the outlook area Wednesday and a Marginal
Risk for Thursday over the area roughly south of Interstate 80.
The main severe weather threat will be damaging winds from storms
in the afternoon and overnight hours. Heavy rainfall and frequent
lightning can also be expected with thunderstorms.

Hot and very humid conditions will continue Wednesday and
Thursday. Heat Index readings may reach as high as 100 to 105 in
the afternoon hours.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation may be needed this afternoon and tonight.

Gunkel

In the hours before

Local storm report, Aug 10, 4:37 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
437 PM CDT TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     TSTM WND GST     2 N WHITTIER            42.13N 91.46W
08/10/2021  E70 MPH          LINN               IA   EMERGENCY MNGR

&&
Local storm report, Aug 10, 4:43 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
443 PM CDT TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     TSTM WND DMG     MARION                  42.04N 91.59W
08/10/2021                   LINN               IA   TRAINED SPOTTER

            TREE DOWN ACROSS ROAD ON NORTHEAST SIDE OF
            MARION. OTHER GOOD SIZED TREES DOWN AS WELL.

&&
Local storm report, Aug 10, 4:48 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
448 PM CDT TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     HAIL             2 WNW MARION            42.04N 91.63W
08/10/2021  E0.25 INCH       LINN               IA   TRAINED SPOTTER

&&
Local storm report, Aug 10, 4:49 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
449 PM CDT TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND GST     3 N HOPKINTON           42.38N 91.25W
08/10/2021  E60 MPH          DELAWARE           IA   PUBLIC

            PUBLIC REPORT OF ESTIMATED 60 MPH WIND GUST.
            RELAYED BY COUNTY OFFICIAL.

&&
Local storm report, Aug 10, 5:16 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
516 PM CDT TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND GST     1 SSW FAIRVIEW          42.07N 91.34W
08/10/2021  M49 MPH          JONES              IA   DEPT OF HIGHWAYS

            IADOT RWIS.

&&
Special weather statement, Aug 10, 5:47 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
547 PM CDT Tue Aug 10 2021

ILZ017-102300-
Bureau IL-
547 PM CDT Tue Aug 10 2021

...Strong thunderstorms will impact portions of northeastern Bureau
County through 600 PM CDT...

At 547 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of La Moille to near Bureau
Junction. Movement was east at 40 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  DePue around 550 PM CDT.
  La Moille around 555 PM CDT.
  Spring Valley, Ladd and Dalzell around 600 PM CDT.

This includes the following highways...
 Interstate 80 in Illinois between mile markers 58 and 73.
 Interstate 180 between mile markers 8 and 13.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Illinois.

&&

LAT...LON 4131 8945 4159 8945 4159 8917 4133 8916
TIME...MOT...LOC 2247Z 260DEG 35KT 4159 8940 4133 8938

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Uttech

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 2:28 PM CDTHeat AdvisoryDVNBenton, Buchanan, Cedar, Clinton, Delaware, Des Moines and 15 more29 hr
Aug 10, 2:33 PM CDTSpecial Weather StatementDVNBuchanan27 min
Aug 10, 2:42 PM CDTSpecial Weather StatementDVNBenton33 min
Aug 10, 2:55 PM CDTSevere Thunderstorm WarningDVNBuchanan50 min
Aug 10, 3:07 PM CDTSevere Thunderstorm WarningDVNDelaware, Dubuque23 min
Aug 10, 3:25 PM CDTSevere Thunderstorm WarningDVNBuchanan, Delaware, Linn50 min
Aug 10, 3:29 PM CDTSevere Thunderstorm WarningDVNDelaware, Dubuque31 min
Aug 10, 3:49 PM CDTSevere Thunderstorm WarningDVNBenton, Buchanan, Iowa41 min
Aug 10, 4:04 PM CDTSevere Thunderstorm WarningDVNDelaware, Dubuque, Jackson, Jones, Linn56 min
Aug 10, 4:28 PM CDTSevere Thunderstorm WarningDVNBenton, Buchanan, Delaware, Linn36 min
Aug 10, 4:38 PM CDTSevere Thunderstorm WarningDVNCedar, Jackson, Jones, Linn52 min
Aug 10, 5:00 PM CDTSevere Thunderstorm WarningDVNClinton, Jackson, Jones45 min
Aug 9, 7:12 PM CDTTornado Warning Tornado observedDVNBureau48 min
Aug 9, 7:30 PM CDTTornado Warning Tornado observedDVNBureau45 min
Aug 9, 8:02 PM CDTFlash Flood WarningDVNBureau2 hr
Aug 9, 8:16 PM CDTSevere Thunderstorm WarningDVNBureau, Putnam29 min
Aug 9, 9:39 PM CDTSpecial Weather StatementDVNHenry36 min
Aug 9, 9:54 PM CDTSpecial Weather StatementDVNHenry51 min
Aug 9, 10:44 PM CDTSpecial Weather StatementDVNMercer31 min
Aug 10, 5:24 PM CDTSevere Thunderstorm WarningDVNCarroll, Jo Daviess, Stephenson, Whiteside51 min
Aug 10, 5:47 PM CDTSpecial Weather StatementDVNBureau13 min
Aug 10, 5:49 PM CDTSevere Thunderstorm WarningDVNStephenson41 min
Aug 10, 6:16 PM CDTSevere Thunderstorm WarningDVNStephenson13 min
Aug 10, 6:50 PM CDTSevere Thunderstorm WarningDVNBureau25 min
Aug 10, 6:53 PM CDTSpecial Weather StatementDVNMercer, Warren37 min

Nearby

Special Weather Statements in Illinois, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.